Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 571, NWS Norman, OK

June 11, 2003Baylor County, Foard County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 11, 2003, 6:20 PM CDT for Baylor County, Foard County, Wilbarger County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:20 PM CDT (23:20 UTC)
Expired
Jun 11, 2003, 7:15 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Baylor County, TX, Foard County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 112320
SVROKC
TXC023-155-487-120015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS
  FOARD COUNTY IN NORTHERN TEXAS
  WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 715 PM CDT

* AT 620 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14   
MILES SOUTH OF THALIA...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS JUST EAST OF MUNDAY...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...GRAYBACK...LAKE KEMP...
  LOCKETT...MABELLE...RED SPRINGS...SEYMOUR AND THALIA

HAIL UP TO TWO INCHES IN DIAMETER AND WINDS TO 70 MPH ARE LIKELY.

LAT...LON 3408 9949 3383 9966 3383 9948 3342 9947
          3341 9904 3408 9903

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:32 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 3:32 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
332 PM CDT WED JUN 11 2003

WATCHING SEVERAL AREAS FOR POSSIBLY CONVECTIVE INITIATION WITHIN THE
NEXT SEVERAL HOURS. THE FIRST AREA IS ACROSS NE NEW MEXICO/SE
COLORADO/OKLAHOMA PANHANDLE WHERE TSRA ARE JUST BEGINNING DEVELOP
WITHIN THE STRETCHING DEFORMATION ZONE ASSOCIATED WITH UPPER LOW
OVER NORTHERN NEW MEXICO. AS LIFT CONTINUES TO OVERSPREAD THIS AREA
EXPECT TSRA TO CONTINUE TO INCREASE AND POSSIBLY MOVE INTO NORTHWEST
PARTS OF THE AREA THIS EVENING.

FARTHER SOUTH...A DRYLINE HAS ALSO DEVELOPED AND MOVED INTO CENTRAL
AND SOUTHERN PORTIONS OF THE TEXAS PANHANDLE WITH HI BASED CUMULUS
BEGINNING TO FORM. LEADING EDGE OF UPPER JET CURRENTLY MOVING INTO
WEST CENTRAL TEXAS WILL CONTINUE TO SUPPORT CONVERGENCE ALONG THE
DRYLINE WITH INITIATION EXPECTED WITHIN THE NEXT FEW HOURS. 0-6 KM
SHEAR WILL BE MOST FAVORABLE FOR ORGANIZED SEVERE WX OVER OUR
WESTERN NORTH TEXAS COUNTIES.

OTHER LESS NOTABLE BOUNDARIES INCLUDE WEAK CONFLUENCE ZONE OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND REMNANT OUTFLOW
BOUNDARY EXTENDING FROM SE OKLAHOMA...NORTHWESTWARD TO OKLAHOMA
CITY. THESE AREAS REMAIN SUFFICIENTLY CAPPED.

DUE TO RECENT PERIODS OF HEAVY RAIN...1HR/3HR FFG HAS LOWERED TO
NEAR 2 INCHES OVER PARTS OF THE AREA. WITH THE HIGHEST PROBABILITIES
OR RAIN TONIGHT EXPECTED OVER THE SOUTHERN TIER ASSOCIATED WITH THE
DRYLINE...WILL MENTION HEAVY RAIN BUT HOLD OFF ON A FLASH FLOOD
WATCH AT THIS TIME. IF NEAR FUTURE TRENDS SUGGEST A WATCH IS
NEEDED...ONE CAN BE ISSUED QUICKLY.

CONVECTION IS ALSO EXPECTED TO DEVELOP TONIGHT NORTH OF EVOLVING
SURFACE LOW OVER COLORADO. ANY DEVELOPMENT WITHIN THIS AREA MAY MOVE
SOUTHEASTWARD AND IMPACT NORTHERN OKLAHOMA LATE TONIGHT AND THURSDAY.

A POTENTIALLY UNSTABLE AIRMASS WILL REMAIN OVER THE FORECAST AREA
FOR THE FORESEEABLE FUTURE WITH SEVERAL BOUNDARIES ON THE
MESOSCALE/SYNOPTIC SCALE ACTING AS TRIGGERS. TOO DIFFICULT TO
IDENTIFY WITH MUCH PRECISION WHERE HIGHEST POPS WILL BE THROUGH THE
WEEKEND...BUT GENERALLY SPEAKING BELIEVE THE HIGHEST CHANCES WILL BE
ACROSS THE NORTHERN HALF WHERE UPSLOPE FLOW OVER COLORADO AND THE
NORTHERN TEXAS PANHANDLE IS EXPECTED TO PERSIST. THIS WILL PROLONG
THE CONCERN FOR HEAVY RAIN...SO THIS WILL NEED TO BE CLOSELY
MONITORED FOR THE NEXT FEW DAYS.

TREND IS EXPECTED TO CONTINUE THROUGH DAYS 4-7.

OKC   71   89   71   88  / 40   30   40   40
HBR   70   91   70   90  / 50   20   30   30
SPS   72   92   72   91  / 60   20   30   30
GAG   67   91   67   88  / 50   20   40   40
PNC   71   88   71   85  / 30   30   40   40
DUA   73   89   73   89  / 50   30   40   30

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Jun 11, 4:10 PM CDT, 2 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
SOUTHWESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE FORECAST
AREA.

LOCATIONS...
THE MODERATE RISK AREA IS LOCATED SOUTH AND WEST OF A LINE FROM
HOLLIS...TO ALTUS...TO WALTERS...TO HENRIETTA. THE SLIGHT RISK AREA
INCLUDES THE REST OF THE FORECAST AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.

IMPACTS...
THE PRIMARY THREAT WILL BE EXTREMELY LARGE HAIL... POSSIBLY BASEBALL
SIZED OR LARGER... AND DAMAGING WINDS IN EXCES OF 70 MPH WITH THE
STRONGEST SUPERCELLS THIS EVENING. THE PRIMARY THREAT OVERNIGHT
WILL BE DAMAGING WINDS... WITH THE LARGE HAIL THREAT DECREASING WITH
TIME. SUPERCELLS THIS EVENING WILL BE CAPABLE OF PRODUCING MINOR
STRUCTURAL DAMAGE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A SURFACE LOW HAS DEVELOPED TO THE NORTHWEST OF CHILDRESS THIS
AFTERNOON...WITH A WEAK SURFACE BOUNDARY...GENERATED BY
THUNDERSTORMS LAST NIGHT AND THIS MORNING...EXTENDING FROM THIS LOW
ALONG THE RED RIVER. A DRYLINE WAS LOCATED FROM EAST OF
AMARILLO...TO JUST WEST OF CHILDRESS...TO EAST OF MIDLAND. THE
DRYLINE IS EXPECTED TO CONTINUE TO SHARPEN THIS AFTERNOON. WARM
MOIST AND VERY UNSTABLE AIR IS IN PLACE EAST OF THE DRYLINE.

THE CAP WHICH DEVELOPED OVER THE AREA DUE TO THE SUBSIDENCE BEHIND
THE UPPER LEVEL SYSTEM THAT MOVED THROUGH LAST NIGHT CONTINUES TO
WEAKEN. THE SURFACE BOUNDARY AND THE DRY LINE WILL BE POTENTIAL
FOCUSING MECHANISMS FOR THUNDERSTORMS LATE THIS AFTERNOON. IN
PARTICULAR...THE AREA WHERE THESE TWO BOUNDARIES INTERSECT WILL BE A
FAVORED LOCATION FOR DEVELOPMENT.

SURFACE TEMPERATURES CLIMBED INTO THE MID 80S TO MID 90S ACROSS
THE AREA...WITH DEWPOINTS RANGING FROM THE MID 60S TO MID 70S. THIS
VERY UNSTABLE AIRMASS HAS ALLOWED CAPE VALUES OF 3500 TO 6000 TO
DEVELOP ACROSS MUCH OF THE AREA. WINDS ALOFT ARE NOT EXPECTED TO BE
PARTICULARLY STRONG...BUT GIVEN THE VERY UNSTABLE CONDITIONS...
VERTICAL WIND SHEAR WILL BE SUFFICIENT TO ALLOW STORMS TO QUICKLY
BECOME SEVERE. THE COMBINATION OF EXTREME INSTABILITY AND MODEST
VERTICAL WIND SHEAR WILL BE FAVORABLE FOR HIGH PRECIPITATION
SUPERCELLS CAPABLE OF EXTREMELY LARGE HAIL... DAMAGING WINDS AND
TORRENTIAL RAINFALL.  THE PROBABILITY OF TORNADOES WILL BE VERY LOW.

STORMS THAT FORM LATE THIS AFTERNOON OR EARLY THIS EVENING WILL
LIKELY ORGANIZE INTO ANOTHER LINE OR LARGE CLUSTER BY LATE EVENING
AND TRACK ACROSS MUCH OF THE AREA. LARGE HAIL...STRONG WINDS AND
HEAVY RAIN WILL BE THE MAIN CONCERNS AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE EACH DAY THROUGH EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, Jun 11, 5:44 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT WED JUN 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    5 SSW LONE WOLF           OK   .88 INCH HAIL
06/11/03   KIOWA                          REPORTED BY AMATEUR RADIO
                                          OPERATOR

MBB
Special weather statement, Jun 11, 5:47 PM CDT, 33 minutes before
OKZ021-033-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND HARMON COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER COLLINGSWORTH
COUNTY TEXAS...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM AND HARMON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Jun 11, 5:55 PM CDT, 25 minutes before
OKZ022-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF HOBART IN KIOWA
COUNTY...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 11, 6:06 PM CDT, 14 minutes before
TXZ084-085-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND WILBARGER
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHEAST KNOX
COUNTY...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN FOARD AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Jun 11, 6:13 PM CDT, 7 minutes before
TXZ088-112330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

TWO SEVERE THUNDERSTORMS WERE LOCATED OVER KNOX COUNTY...MOVING TO
THE EAST AND NORTHEAST AT 25 MPH.

PEOPLE IN BAYLOR COUNTY...INCLUDING THE CITY OF SEYMOUR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Local storm report, Jun 11, 6:17 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT WED JUN 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    KNOX CITY                 TX   1.50 INCH HAIL
06/11/03   KNOX                           REPORTED BY KNOX CITY
                                          DISPATCH

0548 PM    MUNDAY                    TX   .88 INCH HAIL
06/11/03   KNOX                           REPORTED BY PUBLIC

0610 PM    MUNDAY                    TX   1.00 INCH HAIL
06/11/03   KNOX                           REPORTED BY MUNDAY PD

MBB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningOUNKnox57 min
Jun 10, 7:51 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger39 min
Jun 10, 7:59 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox61 min
Jun 10, 8:30 PM CDTSevere Thunderstorm WarningOUNWichita45 min
Jun 10, 8:35 PM CDTSevere Thunderstorm WarningOUNWilbarger40 min
Jun 10, 9:02 PM CDTSevere Thunderstorm WarningOUNArcher43 min
Jun 10, 9:12 PM CDTSevere Thunderstorm WarningOUNClay, Wichita48 min
Jun 10, 9:41 PM CDTSevere Thunderstorm WarningOUNArcher49 min
Jun 10, 10:01 PM CDTSevere Thunderstorm WarningOUNClay44 min
Jun 11, 12:51 AM CDTSevere Thunderstorm WarningOUNArcher, Clay39 min
Jun 11, 4:56 PM CDTSevere Thunderstorm WarningOUNKnox64 min
Jun 11, 5:59 PM CDTSevere Thunderstorm WarningOUNKnox61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.